Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 52, NWS Springfield, MO

May 2, 1997Jasper County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 1997, 4:34 PM CDT for Jasper County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1997, 4:34 PM CDT (21:34 UTC)
Expired
May 2, 1997, 5:10 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Jasper County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:40 PM CDTHail 0.75Avilla, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 022136 RRA
SVRSGF
MOC097-022210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT FRI MAY 2 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN JASPER COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 510 PM CDT

* SOME AREAS AFFECTED
  MAPLE GROVE BY 445 PM
  AVILLA BY 445 PM

* AT 433 PM SPRINGFIELD DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF
  PENNIES.  THESE STORMS EXTENDED FROM AVILLA TO CARTHAGE AND
  WAS MOVING NORTHEAST AT 35 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:51 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 2, 2:51 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT FRI MAY 2 1997

WELL...SFC CDFNT CURRENTLY LOCATED FM MCI-CNU AND THIS FNT HAS BECOME
HARDER TO LOCATE OVR LAST 2 HRS DUE TO STRONG MSTR CONVERGENCE ALONG FNT
AND PRE FRONTAL TROF.  SELS IS ON THE CORRECT TANGENT WITH MDT AND HI
RISK TO SE.  UNO AREA PRESENT THE BEST POTENTIAL OF SVR TRW...WITH
SCT HAIL (GR) AND HEAVY RAIN FOR SGF GRP.  BELIEVE THAT JLN AREA WL
HAVE NO POPS FOR TNGT AS DEW POINTS WL BECOME TO ARID.

...FCST PROB OF PD...POPS AND TEMPS...

INITIAL PROBLEM IS POSP...BUT AGREE WITH FRED G FM STL ABOUT KEEPING
50-70 POS FOR SGF EWD...AND NOW WE AWAIT UPON SPC TO SEE WHO WL BE
IN WATCH AREA FOR NEXT BOX.  AFTER FROPA PASSAGE NEXT CONCERN IS
WRAP AROUND CLOUDS FM LOW BY MCI.  LOTS AND LOTS OF MVFR CIGS OVR NE
AND NW KS.

CLDS WL SET IN FOR MOST OF CWA LATER TNGT AND THEN BREEZY NW WINDS TO
SET IN...ALBEIT NOT AS STRONG AS WRN KS HAS.

1ST PD RECOMMENDATIONS...

SE KS/JLN.....NO POPS. INCR CLDS.   WINDS BECMG NW AT 15-25.
              LOW IN THE MID 40S.
SGF...........THIS EVENING. CLDY WITH 50% CHC OF RW/TRW. OVERNIGHT
              CLDY 40-45. WIND NW 15-25.
AIZ...........CLDY WITH A 40% CHC OF RASH/TRW. LOW 40-45.
              WIND BECMG NW 15-25.
UNO...........PERIODS OF RASH/TRW...SOME WL BE SVR.  LOW 45-50.
              SW WIND 10-20 BECMG NW LATE.

SGF EU 042/056 038/067 046 02510
JLN EU 046/061 041/069 049 02210

G2ORDON/GAEDE

In the hours before

Special weather statement, May 2, 1:00 PM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI MAY 2 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...GOOD CHANCE FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN COUNTIES FOR
THIS AFTERNOON AND TONIGHT...
...SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER MOST OF THE REMAINDER)
OF AREA FOR THIS AFTERNOON...

AT 1 PM...A SURFACE COLD FRONT STRETCHED FROM KANSAS CITY TO CHANUTE
KANSAS.  THIS FRONT MARKS A STRONG DISCONTINUITY BETWEEN VERY MOIST AIR
FROM VERY DRY AIR.  IN ADDITION...SURFACE TEMPERATURES WILL RISE INTO
THE MID 60S TO MID 70S ACROSS THE AREA.  THIS AIR MASS WILL ALLOW
THUNDERSTORMS TO DEVELOP THIS AFTERNOON INTO TONIGHT.

THE UPPER LEVELS OF THE ATMOSPHERE CONTAIN A COLD POCKET OF AIR AND AN
UPPER LEVEL TROUGH.  THIS WILL ALLOW SOME THUNDERSTORMS TO BECOME
SEVERE.   THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL IN EXCESS
OF 1 INCH AND DAMAGING WINDS IN EXCESS OF 60 MPH.

THERE IS A SLIGHT RISK OF SUPERCELL THUNDERSTORMS THAT COULD PRODUCE
ISOLATED TORNADOES ACROSS SOUTHEASTERN COUNTIES OF MISSOURI.  THE BEST
THREAT OF TORNADOES WILL BE EAST AND SOUTH OF A SALEM TO GALENA TO
PINEVILLE LINE. PEAK TIME FOR THESE THUNDERSTORMS WILL BE FROM 1 PM
THRU 8 PM TONIGHT.

THUNDERSTORMS ARE EXPECTED TO MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND
THEREFORE FLOODING IS NOT EXPECTED OVER MOST OF THE AREA. HOWEVER SOME
AREAS WILL EXPERIENCE BRIEF HEAVY DOWNPOURS...WITH RAINFALL AMOUNTS OF
OF OVER 1 INCH IN THE STRONGEST OF STORMS.

AS THE COLD FRONT MOVES EAST THE THREAT OF SEVERE WEATHER WILL DIMINISH
FROM WEST TO EAST THROUGH THE DAY.  HOWEVER SOUTHEAST MISSOURI WILL
HAVE A THREAT INTO EARLY FRIDAY EVENING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION...ESPECIALLY THIS AFTERNOON.

GORDON
Special weather statement, May 2, 3:26 PM CDT, 1 hour 8 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI MAY 2 1997

...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST MISSOURI AND ALL
OF SOUTH CENTRAL MISSOURI TIL 10 PM...

A STRONG COLD FRONT LOCATED FROM NORTHWEST MISSOURI TO SOUTHEAST
KANSAS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND THIS EVENING.  THIS FRONT SEPARATES VERY MOIST AIR
FROM VERY DRY AIR.  IN ADDITION...TEMPERATURES HAVE RISEN INTO THE
60S ACROSS THE AREA AND THERE IS ALSO AN UPPER LEVEL TROUGH
AND COLD POCKET.

ALL OF THE ABOVE FACTORS WILL BRING THE THREAT FOR SEVERE
THUNDERSTORMS ACROSS THE OZARKS.  THE MAIN THREAT WITH THESE STORM
WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.  HAIL UP TO 1 AND 1
HALF INCHES (WALNUT SIZE) CAN BE EXPECTED IN THE MOST SEVERE STORMS.
WIND GUSTS OF UP TO 60 MPH CAN ALSO BE EXPECTED.

ANOTHER THREAT WITH THESE STORMS WILL BE WITH HEAVY RAINFALL.
RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH
EARLY THIS EVENING.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

GORDON
Special weather statement, May 2, 3:29 PM CDT, 1 hour 5 minutes before
MOZ055>058-067>071-078>083-089-090-093>098-101>106-030330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT FRI MAY 2 1997

...SEVERE THUNDERSTORM WATCH FOR MOST OF SOUTHWEST MISSOURI AND ALL
OF SOUTH CENTRAL MISSOURI TIL 10 PM...

A STRONG COLD FRONT LOCATED FROM NORTHWEST MISSOURI TO SOUTHEAST
KANSAS WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS FOR THIS
AFTERNOON AND THIS EVENING.  THIS FRONT SEPARATES VERY MOIST AIR
FROM VERY DRY AIR.  IN ADDITION...TEMPERATURES HAVE RISEN INTO THE
60S ACROSS THE AREA AND THERE IS ALSO AN UPPER LEVEL TROUGH
AND COLD POCKET.

ALL OF THE ABOVE FACTORS WILL BRING THE THREAT FOR SEVERE
THUNDERSTORMS ACROSS THE OZARKS.  THE MAIN THREAT WITH THESE STORM
WILL BE LARGE HAIL AND STRONG DAMAGING WINDS.  HAIL UP TO 1 AND 1
HALF INCHES (WALNUT SIZE) CAN BE EXPECTED IN THE MOST SEVERE STORMS.
WIND GUSTS OF UP TO 60 MPH CAN ALSO BE EXPECTED.

ANOTHER THREAT WITH THESE STORMS WILL BE WITH HEAVY RAINFALL.
RAINFALL AMOUNTS OF BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH
EARLY THIS EVENING.

STAY TUNED TO THIS STATION FOR FURTHER UPDATES.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:57 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence48 min
May 2, 4:52 PM CDTSevere Thunderstorm WarningSGFDade33 min
May 2, 5:17 PM CDTSevere Thunderstorm WarningSGFGreene33 min
May 2, 5:30 PM CDTSevere Thunderstorm WarningSGFChristian35 min
May 2, 5:36 PM CDTSevere Thunderstorm WarningSGFDallas34 min
May 2, 5:57 PM CDTSevere Thunderstorm WarningSGFWebster48 min
May 2, 6:28 PM CDTSevere Thunderstorm WarningSGFMaries32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.